Texas, 2007

Flash Flooding and Flood in Texas, October 14 to 15, 2007

October 14 to 15, 2007 · NWS FWD · 16 events in 10 counties and zones

A powerful upper level storm system moved from the desert southwest into west Texas. Storms developed along a dry line Sunday evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$728,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A powerful upper level storm system moved from the desert southwest into west Texas. Storms developed along a dry line Sunday evening. The main area of upper level lift along with an attendant Pacific cold front arrived Monday. As a result, there were several reports of severe weather and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 14, 6:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 14, 6:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
731 PM CDT SUN OCT 14 2007

.UPDATE...
HAVE SENT A QUICK UPDATE TO GRIDS TO INCREASE POPS IN THE SOUTH
DURING THE 00Z-06Z PERIOD BASED ON CURRENT TRENDS. SHOWERS WITH
EMBEDDED THUNDERSTORMS ARE OCCURRING IN WARM AIR ADVECTION REGIME
AND ARE INCREASING IN COVERAGE AREA. MODELS INDICATE THIS REGIME
WILL CONTINUE FOR THE NEXT SEVERAL HOURS.

WILL REEVALUATE REST OF FORECAST AS NEW MODEL DATA COMES IN AND
WILL SEND AN ADDITIONAL UPDATE LATER. FOR NOW...SEVERE WEATHER HAS
STAYED WELL NORTHWEST OF REGION BUT STILL EXPECT IT TO MAKE ITS
WAY TOWARDS AND INTO NORTH TEXAS LATER TONIGHT. DRYLINE STALLED
WELL WEST OF THE AREA AND CONTINUE TO KEEP AN EYE ON PROGRESS OF
COLD FRONT.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 612 PM CDT SUN OCT 14 2007/

AVIATION...
ONLY MINOR CHGS TO CURRENT TAF SET FOR 00Z FCST. PER COORD WITH CWSU...
MAY NEED TO BRING IN VCTS...THEN SUSTAINED TSRA 2-3 HRS SOONER THAN
CURRENT FCST. LINEAR SEVERE TSRA ALREADY ONGOING WITH MAIN ENERGY
LIFTING ENE THROUGH ERN CO/WRN KS AND CD FNT/TPL PT NOW EMERGING OVER
TX PNHDL/WRN OK BORDER. EXPECT VFR CIGS THRU 06Z. VCTS IN AROUND 06Z-
07Z (TSRA JUST NW)...THEN BROKEN LINE OF CONVECTION/MVFR CIGS ARRIVING
ARND 09Z-10Z...MVG MAINLY E OF D/FW TAFS BY 18Z W/BETTER PUSH OF CD
FNT ALONG/N OF I-20. WNDS SHD VEER ARND TO NWLY BETWEEN 21Z MON-00Z
TUES.

FOR ACT VCNTY...WAA SMALL COMPLEX OF TSRA MVG NNE NEAR KCLL AND SHD
STAY WELL E OF AIRPORT. WILL VCSH WITH CIGS BCMG MVFR THRU 06Z-08Z.
THEN VCTS AFTRWDS WITH ONSET OF TSRA 11Z-13Z.

PREV DISCUSSION... /ISSUED 331 PM CDT SUN OCT 14 2007/

SHORT TERM (TONIGHT)...POWERFUL STORM SYSTEM OVER THE SOUTHWEST
US WILL EJECT INTO THE CENTRAL PLAINS LATER TONIGHT BRINGING RAIN
AND THUNDERSTORMS TO NORTH TEXAS. SFC LOW IS CURRENTLY LOCATED OVER
SOUTH CENTRAL KANSAS WITH COLD FRONT EXTENDING SOUTHWARD ACROSS
WESTERN OKLAHOMA AND INTO WEST TEXAS. LOW LEVEL MOISTURE
CONTINUES TO INCREASE ACROSS THE AREA WITH DEWPOINTS NOW IN THE
LOW TO MID 60S MOST AREAS. LOW LEVEL WARM ADVECTION WILL
OVERSPREAD NORTH TEXAS AND INCREASE AS LOW LEVEL JET INCREASES TO
40+KTS AFTER DARK. ANALYSIS OF VERTICAL TEMPERATURE AND WIND
PROFILES SUGGEST THAT CONVECTION WILL BE SUPPRESSED ACROSS MOST OF
THE AREA THIS EVENING...WITH THE EXCEPTION OF A FEW WARM ADVECTION
SHOWERS ACROSS THE FAR SOUTH. AS HEIGHT FALLS CONTINUE TO
OVERSPREAD THE CENTRAL AND SOUTHERN PLAINS...INCREASED DEEP LAYER
ASCENT AND CONVERGENCE ALONG FRONTAL BOUNDARY WILL ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND EVENING
ACROSS SOUTHWESTERN OKLAHOMA AND INTO NORTHWEST TEXAS. FRONT WILL
ADVANCE EASTWARD OVERNIGHT WITH THUNDERSTORM CHANCES HIGHEST
ACROSS MOST OF NORTH TEXAS SOMETIME AFTER MIDNIGHT. FOR THIS
FORECAST WILL HAVE HIGHEST POPS CONFINED TO THE NORTHWESTERN AREAS
BEFORE MIDNIGHT...WITH BETTER CHANCES FARTHER EAST LATE TONIGHT.

AS FOR THE SEVERE THREAT...LAPSE RATES WILL STEEPEN LATER THIS
EVENING AND TONIGHT. CONVECTION IS EXPECTED TO BECOME LINEAR ALONG
THE FRONT...WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
AN ISOLATED TORNADO THREAT WILL EXIST...PRIMARILY THROUGH THE
EVENING ACROSS THE FAR NORTHWEST WHERE LOW LEVEL FLOW WILL REMAIN
SLIGHTLY MORE BACKED. IN ADDITION...MOIST LOW LEVEL FLOW WILL
PARALLEL STORM MOTIONS SUPPORTING A BACKBUILDING SCENARIO LATE
TONIGHT. WILL MENTION HEAVY RAINFALL IN THE ZONES.

91/DUNN

LONG TERM (MONDAY THROUGH SUNDAY)...WIDESPREAD CONVECTION WILL BE
ONGOING EARLY MONDAY MORNING AS STRONG DYNAMIC FORCING SPREADS
OVER THE REGION AHEAD OF THE UPPER TROUGH AXIS. EXPECT A LARGE
BAND OF RAIN AND THUNDERSTORMS ACROSS THE CENTRAL CWA AT DAYBREAK
SINKING SLOWLY SOUTHEAST. GIVEN THE VERY STRONG LOW LEVEL FLOW AND
UNSEASONABLY MOIST AIRMASS...HEAVY RAINFALL AND FLOODING FROM
TRAINING ECHOES APPEAR LIKELY. WE CONTEMPLATED A FLOOD WATCH FOR
THE AREA...BUT THE EXACT PLACEMENT OF THIS TRAINING BAND OF
CONVECTION IS STILL UNCERTAIN. AT THIS TIME...EXPECT AN AVERAGE OF
1 INCH OVER THE AREA WITH PERHAPS A BAND OF 2-3 INCHES FROM
HAMILTON TO TERRELL TO SULPHUR SPRINGS. THE 3HR FLASH FLOOD
GUIDANCE OF 3-4 INCHES ALSO IS A LITTLE HIGH TO ISSUE A WATCH FOR
AN EVENT WITH LESS THAN 12 HOURS OF DURATION. WILL TALK UP HEAVY
RAINFALL THREAT IN THE HWO AND INCLUDE A MENTION IN THE ZONE
FORECAST. SEVERE THREAT ON MONDAY WILL BE MITIGATED BY WIDESPREAD
CONVECTIVE OVERTURNING WHICH WILL DEPLETE THE ATMOSPHERE OF
INSTABILITY BY MONDAY AFTERNOON. RAIN WILL QUICKLY SHIFT OFF TO
THE EAST DURING THE AFTERNOON AS TROUGH AXIS EXITS THE STATE.

A WEAK FRONT WILL MOVE INTO THE NW CWA DURING THE AFTERNOON
HOURS...AND COMBINED WITH THE CLOUDS/RAIN IN THE AREA TEMPS WILL BE
HELD IN THE MID 70S TO LOWER 80S FOR HIGHS.  SOME LINGERING SHOWERS
AND STORMS WILL BE POSSIBLE MONDAY NIGHT AND TUESDAY OVER THE
SOUTHEAST ZONES WHERE THE FRONT WILL STALL OUT.  FRONT WILL RAPIDLY
ERODE AHEAD OF THE NEXT UPPER LEVEL TROUGH THAT WILL MOVE ACROSS
OKLAHOMA ON WEDNESDAY.  THIS TROUGH WILL LACK ANY REAL DEEP MOISTURE
TO WORK WITH BUT THERE SHOULD BE ENOUGH FOR A SLIGHT CHANCE OF
SHOWERS AND STORMS WEDNESDAY.  THE HIGHEST CHANCE WILL BE OVER THE
NORTHERN ZONES WHERE BEST UPPER FORCING CROSSES.

AFTER THE WEDNESDAY TROUGH...WARM AND DRY WEATHER IS EXPECTED ON
THURSDAY AHEAD OF YET ANOTHER FAST MOVING TROUGH THAT WILL TRAVERSE
THE PLAINS. A PACIFIC COLD FRONT WILL ACCOMPANY THIS SYSTEM FRIDAY
MORNING...BUT MOISTURE WILL BE TOO LIMITED FOR A CHANCE OF RAIN.
WINDS WILL INCREASE BEHIND THIS FRONT ON FRIDAY...BUT LITTLE IN THE
WAY OF COLD AIR WILL MAKE IT TO NORTH TEXAS.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  78  64  87  69 /  70  90  20  10  20
WACO, TX              71  80  68  87  70 /  50  80  30  10  10
PARIS, TX             66  76  62  83  65 /  40  90  40  10  10
DENTON, TX            67  77  59  86  66 /  80  80  20  10  20
MCKINNEY, TX          67  78  59  86  65 /  70  90  20  10  10
DALLAS, TX            68  78  67  87  70 /  70  90  20  10  10
TERRELL, TX           67  79  65  86  68 /  40  90  30  10  10
CORSICANA, TX         69  79  66  87  69 /  40  90  40  10  10
TEMPLE, TX            70  81  67  87  69 /  40  70  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/82
Hazardous weather outlook, Oct 14, 2:39 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CDT SUN OCT 14 2007

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
339 PM CDT SUN OCT 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THIS
EVENING AND TONIGHT. AS THE FRONT MOVES EAST...THUNDERSTORMS WILL
OVERSPREAD MOST OF NORTH TEXAS. DAMAGING WINDS AND LARGE HAIL WILL
BE THE PRIMARY THREATS WITH THESE STORMS...HOWEVER AN ISOLATED
TORNADO THREAT WILL EXIST THROUGH THE EVENING MAINLY ACROSS THE
FAR NORTHWEST PORTIONS OF NORTH TEXAS. IN ADDITION...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE ACROSS ALL OF NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER NORTH TEXAS
MONDAY AS A POTENT STORM SYSTEM MOVES ACROSS THE REGION.  ISOLATED
STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WINDS WILL BE
POSSIBLE...BUT THE MAIN HAZARD APPEARS TO BE HEAVY RAINFALL AND
FLOODING MONDAY MORNING THROUGH THE EARLY AFTERNOON HOURS.  RAINFALL
AMOUNTS OF 2 TO 3 INCHES...WITH ISOLATED TOTALS OF 4 INCHES ARE
POSSIBLE.

ISOLATED THUNDERSTORM CHANCES WILL LINGER INTO MONDAY NIGHT AND
TUESDAY SOUTHEAST OF A LINE FROM CANTON TO WACO TO LAMPASAS. SEVERE
THUNDERSTORMS OR HEAVY RAINFALL ARE NOT LIKELY WITH THIS ACTIVITY.

FINALLY THERE WILL BE ISOLATED THUNDERSTORMS WEDNESDAY OVER MUCH OF
NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TONIGHT MAINLY FOR
WESTERN AND NORTHERN AREAS OF NORTH TEXAS.

91/92

In the hours before

Special weather statement, Oct 14, 7:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
808 PM CDT SUN OCT 14 2007

TXZ144-150145-
BOSQUE TX-
808 PM CDT SUN OCT 14 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BOSQUE COUNTY

AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF CLIFTON...MOVING NORTH AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CLIFTON AND MOSHEIM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3164 9763 3166 9766 3167 9766 3172 9770
      3192 9765 3183 9737 3160 9757 3160 9762
TIME...MOT...LOC 0108Z 201DEG 28KT 3166 9763

13

The radar

The Dallas/Ft Worth radar (KFWS), 48 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 2 lightning, 2 flash flood, 1 strong wind, 1 flood. Local standard time, as filed.

Hail, Hill

When
October 14, 8:00 PM CST
Where
Hill County, Blum
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
32.150, -97.400

Golfball-size hail reported in town.

Hail, Johnson

When
October 14, 8:20 PM CST
Where
Johnson County, Cleburne
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.350, -97.400

Golfball-size hail at the police station.

Hail, Tarrant

When
October 14, 8:52 PM CST
Where
Tarrant County, 5 mi N of Ft Worth
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.822, -97.350

Golfball-size hail reported.

Thunderstorm Wind, Tarrant

When
October 14, 9:00 PM CST
Where
Tarrant County, 1 mi N of Ft Worth
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.764, -97.350

A tree was blown down across North Bailey Street, and several large branches were blown down as well.

Lightning, Tarrant

When
October 14, 9:10 PM CST
Where
Tarrant County, 1 mi N of Ft Worth
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.764, -97.350

Lightning struck a tree which fell onto a house.

Hail, Comanche

When
October 14, 9:15 PM CST
Where
Comanche County, 10 mi NE of Gustine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.952, -98.280

Reported on FM 2382 in the southeastern part of the county.

Strong Wind, McLennan

When
October 14, 10:30 PM CST
Where
McLennan forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

A carport was blown over in the Bruceville-Eddy area.

Lightning, Hunt

When
October 15, 3:00 AM CST
Where
Hunt County, 1 mi NW of Lone Oak
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.010, -95.942

A church on Highway 69 South was hit by lightning and burned to the ground. The fire marshall reported the building was a total loss.

Thunderstorm Wind, Tarrant

When
October 15, 6:18 AM CST
Where
Tarrant County, Richland Hills to Haltom City
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
32.820, -97.230

Richland Hills police department reported a 10 to 12 foot section of a roof blew into a street and damaged a car. Additionally, a roof was blown off a vacant building in Haltom City.

Thunderstorm Wind, Tarrant

When
October 15, 6:30 AM CST
Where
Tarrant County, 1.35 mi ESE of Keller
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.922, -97.228

Large tree limbs were blown down.

Thunderstorm Wind, Dallas

When
October 15, 7:00 AM CST
Where
Dallas County, 5 mi NW of Dallas
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
32.821, -96.841

Roof damage occurred to a warehouse on the 8700 block of Diplomacy Row. Time was estimated from radar.

Flash Flood, Dallas

When
October 15, 7:00 AM CST to 9:00 AM CST
Where
Dallas County, Dallas to 2 mi N of Mesquite
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.770, -96.780

Several vehicles were submerged near Dallas as well as a soccer field. One high water rescue was required. In Garland, ten golfers were stranded on a golf course when a creek quickly rose. They were rescued by firefighters in a raft. Interstate 635 near Mesquite had 12 inches of water over the road.

Thunderstorm Wind, Hill

When
October 15, 7:15 AM CST to 7:45 AM CST
Where
Hill County, Hillsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
32.000, -97.130

Extensive damage occurred with numerous trees blown down and shingles were blown off roofs. Several trees fell on houses and vehicles. A large plate glass window was shattered at a residence, and garage doors and business signs were damaged. Twelve vehicles at a car dealership lost all their windows, and another ten vehicles were damaged by flying debris.

Flash Flood, Collin

When
October 15, 7:42 AM CST to 9:30 AM CST
Where
Collin County, Plano to McKinney
Cause
Heavy Rain
Property damage
$80,000
Reported by
Newspaper
Coordinates
33.020, -96.720

Cars were stranded on Highway 380 near Farmersville and Highway 5 and CR 377 near McKinney. Numerous high water rescues were required in these areas and also near Plano.

Flood, Kaufman

When
October 15, 8:10 AM CST to 1:10 PM CST
Where
Kaufman County, Forney to 0.5 mi NE of Forney
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.750, -96.470

Six to eight inches of floodwater was reported in Forney as the east fork of the Trinity River rose over its banks.

Thunderstorm Wind, Henderson

When
October 15, 9:15 AM CST
Where
Henderson County, Malakoff
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
32.170, -96.020

Thunderstorm winds knocked down a 200-foot radio station tower.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59459, 59460, 59461, 59464, 59465, 59462, 59463, 61781, 59466, 59467, 59468, 59652, 59469, 61782, 61789, 61783.